On convergence of solutions to equilibria for fully nonlinear parabolic systems with nonlinear boundary conditions


Convergence to stationary solutions in fully nonlinear parabolic systems with general nonlinear boundary conditions is shown in situations where the set of stationary solutions creates a C 2-manifold of finite dimension which is normally stable. We apply the parabolic Hölder setting which allows to deal with nonlocal terms including highest order point evaluation. In this direction, some theorems concerning the linearized systems are also extended. As an application of our main result, we prove that the lens-shaped networks generated by circular arcs are stable under the surface diffusion flow.

This is a preview of subscription content, access via your institution.


  1. 1.

    H. Abels, N. Arab, and H. Garcke. Standard Planar Double Bubbles are Stable under Surface Diffusion Flow, arXiv:1505.02979

  2. 2.

    P. Acquistapace. Zygmund classes with boundary conditions as interpolation spaces, volume 116 of Lecture Notes in Pure and Appl. Math. Dekker, New York, 1989.

  3. 3.

    Acquistapace P., Terreni B.: Hölder classes with boundary conditions as interpolation spaces. Math. Z. 195(4), 451–471 (1987)

    MATH  MathSciNet  Article  Google Scholar 

  4. 4.

    Agmon S., Douglis A., Nirenberg L.: Estimates near the boundary for solutions of elliptic partial differential equations satisfying general boundary conditions. II. Comm. Pure Appl. Math. 17, 35–92 (1964)

    MATH  MathSciNet  Article  Google Scholar 

  5. 5.

    H.W. Alt. Lineare Funktionalanalysis. Springer, 2006.

  6. 6.

    Amann H.: Global existence for semilinear parabolic systems. J. Reine Angew. Math. 360, 47–83 (1985)

    MATH  MathSciNet  Google Scholar 

  7. 7.

    O. Baconneau and A. Lunardi. Smooth solutions to a class of free boundary parabolic problems. Trans. Amer. Math. Soc., 356(3):987–1005 (electronic), 2004.

  8. 8.

    Brauner C., Hulshof J., Lunardi A.: A general approach to stability in free boundary problems. J. Differential Equations 164(1), 16–48 (2000)

    MATH  MathSciNet  Article  Google Scholar 

  9. 9.

    D. Depner. Stability Analysis of Geometric Evolution Equations with Triple Lines and Boundary Contact. PhD thesis, Regensburg, 2010.

  10. 10.

    Depner D., Garcke H.: Linearized stability analysis of surface diffusion for hypersurfaces with triple lines. Hokkaido Math. J. 42(1), 11–52 (2013)

    MATH  MathSciNet  Article  Google Scholar 

  11. 11.

    Depner D., Garcke H., Kohsaka Y.: Mean curvature flow with triple junctions in higher space dimensions. Arch. Rational Mech. Anal. 211(1), 301–334 (2014)

    MATH  MathSciNet  Article  Google Scholar 

  12. 12.

    S. D. Eidelman and N. V. Zhitarashu. Parabolic boundary value problems, volume 101 of Operator Theory: Advances and Applications. Birkhäuser Verlag, Basel, 1998. Translated from the Russian original by Gennady Pasechnik and Andrei Iacob.

  13. 13.

    Elliott C.M., Garcke H.: Existence results for diffusive surface motion laws. Adv. Math. Sci. Appl. 7(1), 467–490 (1997)

    MATH  MathSciNet  Google Scholar 

  14. 14.

    J. Escher, U. F. Mayer, and G. Simonett. The surface diffusion flow for immersed hypersurfaces. SIAM J. Math. Anal., 29(6):1419–1433 (electronic), 1998.

  15. 15.

    H. Garcke, K. Ito, and Y. Kohsaka. Linearized stability analysis of stationary solutions for surface diffusion with boundary conditions. SIAM J. Math. Anal., 36(4):1031–1056 (electronic), 2005.

  16. 16.

    Garcke H., Ito K., Kohsaka Y.: Surface diffusion with triple junctions: a stability criterion for stationary solutions. Adv. Differential Equations 15(5–6), 437–472 (2010)

    MATH  MathSciNet  Google Scholar 

  17. 17.

    Garcke H., Novick-Cohen A.: A singular limit for a system of degenerate Cahn–Hilliard equations. Adv. Differential Equations 5(4-6), 401–434 (2000)

    MATH  MathSciNet  Google Scholar 

  18. 18.

    Geymonat G., Grisvard P.: Alcuni risultati di teoria spettrale per i problemi ai limiti lineari ellittici. Rend. Sem. Mat. Univ. Padova 38, 121–173 (1967)

    MATH  MathSciNet  Google Scholar 

  19. 19.

    Hutchings M., Morgan F., Ritoré M., Ros A.: Proof of the double bubble conjecture. Ann. of Math. (2) 155(2), 459–489 (2002)

    MATH  MathSciNet  Article  Google Scholar 

  20. 20.

    Latushkin Y., Prüss J., Schnaubelt R.: Stable and unstable manifolds for quasilinear parabolic systems with fully nonlinear boundary conditions. J. Evol. Equ. 6(4), 537–576 (2006)

    MATH  MathSciNet  Article  Google Scholar 

  21. 21.

    A. Lunardi. Analytic semigroups and optimal regularity in parabolic problems. Progress in Nonlinear Differential Equations and their Applications, 16. Birkhäuser Verlag, Basel, 1995.

  22. 22.

    A. Lunardi. Chapter 5: Nonlinear parabolic equations and systems. In C.M. Dafermos and E. Feireisl, editors, Handbook of Differential Equations: Evolutionary Equations, volume 1, pages 385–436. North-Holland, 2002.

  23. 23.

    Lunardi A., Sinestrari E., von Wahl W.: A semigroup approach to the time dependent parabolic initial-boundary value problem. Differential Integral Equations 5(6), 1275–1306 (1992)

    MATH  MathSciNet  Google Scholar 

  24. 24.

    C. B. Morrey, Jr. Multiple integrals in the calculus of variations. Die Grundlehren der mathematischen Wissenschaften, Band 130. Springer-Verlag New York, Inc., New York, 1966.

  25. 25.

    Prüss J., Simonett G., Zacher R.: On convergence of solutions to equilibria for quasilinear parabolic problems. Journal of Differential Equations 246(10), 3902–3931 (2009)

    MATH  MathSciNet  Article  Google Scholar 

  26. 26.

    J. Prüss, G. Simonett, and R. Zacher. On normal stability for nonlinear parabolic equations. Discrete Contin. Dyn. Syst., (Dynamical Systems, Differential Equations and Applications. 7th AIMS Conference, suppl.):612–621, 2009.

  27. 27.

    T. Runst and W. Sickel. Sobolev spaces of fractional order, Nemytskij operators, and nonlinear partial differential equations, volume 3 of de Gruyter Series in Nonlinear Analysis and Applications. Walter de Gruyter & Co., Berlin, 1996.

  28. 28.

    Schnürer O., Azouani A., Georgi M., Hell J., Jangle N., Koeller A., Marxen T., Ritthaler S., Sáez M., Schulze F., Smith B.: Evolution of convex lens-shaped networks under the curve shortening flow. Trans. Amer. Math. Soc. 363(5), 2265–2294 (2011)

    MATH  MathSciNet  Article  Google Scholar 

  29. 29.

    Solonnikov V.A.: On boundary value problems for linear parabolic systems of differential equations of general form. Trudy Mat. Inst. Steklov. 83, 3–163 (1965)

    MathSciNet  Google Scholar 

  30. 30.

    E. Zeidler. Nonlinear functional analysis and its applications. I. Springer-Verlag, New York, 1986. Fixed-point theorems, Translated from the German by Peter R. Wadsack.

Download references

Author information



Corresponding author

Correspondence to Helmut Abels.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Abels, H., Arab, N. & Garcke, H. On convergence of solutions to equilibria for fully nonlinear parabolic systems with nonlinear boundary conditions. J. Evol. Equ. 15, 913–959 (2015). https://doi.org/10.1007/s00028-015-0287-1

Download citation

Mathematics Subject Classification

  • 35B35
  • 35K55
  • 35K50
  • 37L10
  • 53C44
  • 35B65


  • Fully nonlinear parabolic systems
  • General nonlinear boundary conditions
  • Normally stable
  • Surface diffusion flow
  • Triple junctions
  • Lens-shaped network